Missouri, 2019

Winter Storm and Winter Weather in Missouri, February 15, 2019

February 15, 2019 · NWS PAH · 11 events in 11 counties and zones

A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread sleet, snow, and freezing rain occurred on the afternoon and evening of the 15th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread sleet, snow, and freezing rain occurred on the afternoon and evening of the 15th. The highest snow accumulations were in the Perryville area, where 4 inches was measured. The snow was mixed with sleet. Elsewhere, one to three inches of snow and sleet was measured from Cape Girardeau County west across Bollinger County. Further south, the precipitation was mostly in the form of freezing rain from the Doniphan and Poplar Bluff areas east to New Madrid and Charleston. Nearly one-quarter inch of ice glazed trees and power lines in those areas. Because ground temperatures remained above freezing for much of the event, the main impact was on elevated surfaces such as trees. An isolated power outage was reported in southern Stoddard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 11:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 15, 11:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1152 AM CST Fri Feb 15 2019

.UPDATE...
Issued at 1151 AM CST Fri Feb 15 2019

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 328 AM CST Fri Feb 15 2019

No changes planned to the Winter Weather Advisory at this time.

The 00Z model suite has shifted the QPF southward. They seem to
have the surface boundary/wave farther south as well, so that
makes sense. Implications for our area are a slightly cooler
solution, as far as precipitation types are concerned, and the
possibility of the I-64 corridor not getting much, if any, snow.

With the surface boundary farther south of the area, the warm nose
that was advertised 24 hours ago, is in doubt. The GFS has
virtually no warm nose at all at Van Buren and Paducah, but it may
be right near freezing allowing for some minor melting, so some
sleet/snow pellets would be possible in that zone. The TN border
areas would still have a warm nose and a freezing rain concern
once temperatures drop below freezing at some point in the
evening. The NAM has a much more pronounced warm nose farther
north across the area, similar to yesterday's thinking.

GFS and NAM soundings continue to suggest that we will lose ice
nucleation toward the end of the event, resulting in a minor glaze
on top of whatever has already fallen, mainly over the southern
half of the region.

WPC's QPF takes the southward shift a bit farther than the 00Z model
consensus, so we settled for using the consensus of all 00Z model
guidance. This shows the southward trend without completely
abandoning the north. There is still plenty of time for things to
shift back to the north again.

We now have snow accumulations ranging from 1 to 3 inches
generally north of a Greenville Missouri to Greenville Kentucky
line with the max running from Perryville Missouri to Calhoun
Kentucky. Snow amounts taper off considerably at I-64, where a
dusting may be all they get.

Ice accumulations are confined to the southern half of the area,
with a tenth of an inch or a bit more south of a Van Buren
Missouri to Greenville Kentucky line. Temperatures will be slow to
drop below freezing in the south, especially in Kentucky, so
hopefully, a lot of the QPF will fall as just rain. In the
transition zone between the 7ice and snow accumulations there may
be considerable sleet as well.

As for the headline, there may be just a little bit of freezing
rain or snow left in the far east/southeast at 09Z Saturday, but
the significant accumulations should be done, so no need to extend
the Advisory. The models do seem to be a bit slower with the onset
of precipitation, but conditions will rapidly deteriorate from the
west between Noon and 3 PM, so we will leave the beginning time
alone as well.

The potential for an upgrade is not that great, but if the snow
to liquid ratios are greater, some areas over the mid-section of
the area may push the 4" snow criteria, and if the freezing line
makes faster progress over the south, some areas may approach the
1/4" ice criteria. Temperatures should climb above freezing by
Noon Saturday throughout the area, so along with quite a bit of
sunshine expected, conditions should improve significantly through
the day.

Little has changed for our minor system coming through Saturday
night into Sunday morning. Still very little QPF, and much of the
area will stay above freezing through the night. Some very minor
ice or snow accumulations will be possible over the Foothills of
southeast Missouri northwest across southern Illinois and the
Evansville Tri State. Temperatures will climb above 40 throughout
the area on Sunday, so any impacts will be very short-lived.

.LONG TERM...(Monday through Thursday)
Issued at 328 AM CST Fri Feb 15 2019

Dry conditions and a little below seasonal temperatures can be
expected on Monday.  Clouds will increase Monday night ahead of our
next weather system.  This will keep overnight lows a little above
normal.

Models are trending a little slower and a little warmer with our
Tuesday into Wednesday event.  The Canadian now holds off until
Tuesday afternoon with any significant precipitation in the PAH
forecast area, while the GFS and ECMWF hold off until Tuesday
evening. The Canadian is the more consistent of the models, and
the preference is to continue to spread good chances of rain south
to north across our area Tuesday afternoon, with likely to
categorical pops Tuesday night when all models show widespread
precipitation. Precipitation will mix with or change over to light
snow from northwest to southeast across all but southern portions
of west Kentucky and extreme southeast Missouri by daybreak. Only
minor snow accumulations area expected, mainly in just our far
north and northwest counties, and will not last long.

The wintry mix will change back to all rain Wednesday morning as
temperatures climb through the 30s, with afternoon highs in the
middle 40s northwest and west, to the middle 50s southeast.  Rain
chances will continue through the day Wednesday, but highest QPF and
chances will be southeast of our region.  Went with chance pops
across all but southeast portions of our area, where we went with
likely pops.  Light rain chances will continue mainly east of the
Mississippi River Wednesday evening, then the surface low will move
off well to our east, and dry conditions will return for late
Wednesday night.  Lows will be mild, ranging from the upper 20s
northwest to upper 30s southeast.

A little light rain may sneak back into our far southeast counties
Thursday afternoon as a surface boundary lingers to our south, but
chances are very small at this point.  Persistent northerly flow
will give us near seasonal temperatures.

&&

.AVIATION...
Issued at 1151 AM CST Fri Feb 15 2019

For the 18z Friday WFO PAH TAF issuance, mixed bag of
precipitation types, especially for KCGI and KPAH from now
through 06z-07z Saturday. Ceilings were dropped from VFR to MVFR
category between 21z and 03z with corresponding reductions to
MVFR/upper IFR visibilities as the height of the storm moves
through the WFO PAH forecast area.

A rapid improvement from MVFR to VFR should occur from northeast
(KEVV/KOWB) to southwest (KCGI/KPAH) after 05z Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 3 AM CST Saturday for ILZ075>078-
     080>094.

MO...Winter Weather Advisory until 3 AM CST Saturday for MOZ076-086-
     087-100-107>112-114.

IN...Winter Weather Advisory until 3 AM CST Saturday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 3 AM CST Saturday for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Feb 15, 3:54 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CST Fri Feb 15 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CST Fri Feb 15 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Snow, sleet and freezing rain are expected across the region this
afternoon through tonight. Please refer to the Winter Weather
Advisory for details.

Minor to moderate flooding is forecast on most area rivers, with
some not expected to crest until well into next week. Refer to the
flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very light freezing rain and snow will be possible Saturday night
from the Ozark Foothills through southern Illinois and the
Evansville Tri State. Isolated slick spots may develop on
bridges and untreated roads.

Minor to moderate flooding is forecast on most area rivers, with
some not expected to crest until well into next week. Refer to the
flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, spotters should
forward any snow or ice accumulation reports to the National
Weather Service.

DRS

In the hours before

Local storm report, Feb 15, 11:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SLEET            1 SE CAPE GIRARDEAU     37.30N 89.54W
02/15/2019  U0.0 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            FREEZING RAIN HAS TRANSITIONED TO SLEET,
            WITH ACCUMULATIONS BEGINNING ON ROADWAYS.

&&

SP
Local storm report, Feb 15, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FREEZING RAIN    5 W FARIDEALING         36.66N 90.70W
02/15/2019  M0.10 INCH       RIPLEY             MO   TRAINED SPOTTER

            CURRENT CONDITIONS, FREEZING RAIN. NEARLY
            ONE INCH ICICLES HANGING OFF PATIO
            FURNITURE. TEMPERATURE 31.6. NO REAL
            ACCUMULATION ON THE GROUND.

&&

DJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Butler

When
February 15, 2:00 PM CST to 11:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 15, 2:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
February 15, 2:00 PM CST to 11:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
February 15, 2:00 PM CST to 11:00 PM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 15, 3:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
February 15, 3:00 PM CST to 11:00 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
February 15, 3:00 PM CST to 11:55 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
February 15, 3:00 PM CST to 11:55 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
February 15, 3:00 PM CST to 11:55 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
February 15, 4:00 PM CST to 11:55 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
February 15, 4:00 PM CST to 11:55 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801462, 801463, 801464, 801465, 801455, 801456, 801457, 801458, 801459, 801460, 801461.